Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS San Francisco Bay Area, CA

December 11, 2014Monterey County, California

NWS San Francisco Bay Area, CA issued this flash flood warning at Dec 11, 2014, 10:43 PM PST for Monterey County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2014, 10:43 PM PST (06:43 UTC)
Expired
Dec 12, 2014, 4:45 AM PST
In force
6 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 148 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2014-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2014-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WGUS56 KMTR 120643
FFWMTR
CAC053-121245-
/O.NEW.KMTR.FF.W.0019.141212T0643Z-141212T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1043 PM PST THU DEC 11 2014

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A

* FLASH FLOOD WARNING FOR FLASH FLOODING AND DEBRIS FLOWS FOR...
  MONTEREY COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF GORDA...

* UNTIL 445 AM PST FRIDAY

* AT 1038 PM PST...FLOODING...WAS REPORTED FROM AN AREA OF HEAVY RAIN
  OVER THE WARNED AREA.

* THE RAINFALL PRODUCING FLOODING...WILL REMAIN ALONG HIGHWAY 1 FROM BIG
  SUR SOUTHWARD TO THE SAN LUIS OBISPO COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3582 12140 3585 12142 3587 12146 3598 12150
      3600 12152 3601 12151 3607 12143 3580 12116
      3579 12116 3579 12136
TIME...MOT...LOC 0642Z 180DEG 0KT 3589 12139

$$

RWW
1 follow-up statement
206 
WGUS76 KMTR 121236
FFSMTR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
436 AM PST FRI DEC 12 2014

CAC053-121246-
/O.EXP.KMTR.FF.W.0019.000000T0000Z-141212T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTEREY CA-
436 AM PST FRI DEC 12 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 AM PST FOR MONTEREY
COUNTY...

THE PERIOD OF HEAVY RAIN HAS ENDED. HOWEVER SHOWERS AND THUNDERSTORMS
WILL REMAIN POSSIBLE TODAY INTO THIS EVENING.

LAT...LON 3582 12140 3585 12142 3587 12146 3598 12150
      3600 12152 3601 12151 3607 12143 3580 12116
      3579 12116 3579 12136

$$

RWW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 10:27 PM PST, 16 minutes earlier.

Area forecast discussion, Dec 11, 10:27 PM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1027 PM PST THU DEC 11 2014

.SYNOPSIS...MODERATE TO AT TIMES HEAVY RAIN WILL CONTINUE THROUGH
LATE TONIGHT AS A STALLED FRONTAL BOUNDARY REMAINS OVER THE REGION.
LINGERING SHOWERS AND POSSIBLE THUNDERSTORMS WILL THEN PERSIST
THROUGH FRIDAY. DRY WEATHER RETURNS FOR THE REMAINDER OF THE
WEEKEND WITH OUR NEXT SYSTEM SET TO IMPACT THE REGION BY SUNDAY
NIGHT INTO MONDAY.

&&

.DISCUSSION...AS OF 9:05 PM PST THURSDAY...MODERATE TO HEAVY RAIN
CONTINUES TO FALL ACROSS THE REGION WITH RAINFALL RATES ANYWHERE
FROM A TENTH TO A HALF INCH PER HOUR. HEAVIER HIT AREAS IN THE
SANTA CRUZ MOUNTAINS AND THE SANTA LUCIA RANGE SAW RAINFALL RATES
FROM 1 TO NEARLY 3 INCHES PER HOUR EARLIER TODAY. FLORES CAMP
LOCATED IN THE SANTA LUCIA MOUNTAINS REPORTED 2.84 INCHES IN ONE
HOUR FOLLOWED BY ANOTHER 1.56 INCHES THE NEXT HOUR. THIS PROMPTED
A FLASH FLOOD WARNING NEAR BIG SUR THIS AFTERNOON. CONTINUED
MODERATE TO HEAVY RAIN PROMPTED THE ISSUANCE OF NUMEROUS FLASH
FLOOD WARNINGS AND URBAN AND SMALL STREAM FLOOD ADVISORIES THROUGH
THE EVENING HOURS.

DOPPLER RADAR REMAINS LIT UP AT THIS HOUR AS THE COLD FRONTAL
SYSTEM THAT IS BRINGING THE REGION THIS STREAM OF MOISTURE STALLS
OVER THE CENTRAL COAST. LITTLE MOVEMENT IN THIS SYSTEM WILL LEAD TO
ADDITIONAL FLOODING AS RAIN CONTINUALLY FALLS OVER THE SAME AREA
FOR AN EXTENDED PERIOD. THE FLASH FLOOD WARNING OVER THE BIG SUR
COAST HAS BEEN EXTENDED ONCE AGAIN TONIGHT AS RAINFALL RATES NEAR
A HALF INCH WERE REPORTED AT ANDREW MOLERA...PALO COLORADO AND
FLORES CAMP THIS PAST HOUR.

THUNDERSTORM POTENTIAL REMAINS OVER THE REGION AS A
COOLER/UNSTABLE AIRMASS SLOWLY APPROACHES THE WEST COAST. LIDAR
DETECTED NUMEROUS STRIKES EARLIER THIS AFTERNOON OFF THE COASTAL
WATERS HOWEVER IT HAS NOT DETECTED ANY LIGHTNING STRIKES FOR THE
PAST SEVERAL HOURS. THE POTENTIAL FOR THUNDERSTORMS WILL REMAIN
THROUGH FRIDAY AFTERNOON.

FROM PREVIOUS DISCUSSION...DRIER CONDITIONS ARE THEN FORECAST
FOR SATURDAY THROUGH EARLY SUNDAY WHEN A WEAK SHORT-WAVE RIDGE
BUILDS ACROSS THE REGION IN WAKE OF THE EXITING SYSTEM. OUR NEXT
FRONTAL SYSTEM QUICKLY RETURNS TO THE CALIFORNIA COAST LATE SUNDAY
THROUGH MONDAY WHEN A LONG-WAVE TROUGH APPROACHES THE STATE. LIGHT
TO MODERATE RAIN WILL LIKELY IMPACT MUCH OF THE SAN
FRANCISCO/MONTEREY BAY REGION DURING THIS PERIOD WITH URBAN AREAS
PICKING UP 0.25" TO 0.75" WITH HIGHER AMOUNTS IN THE COASTAL
RANGES AND THE NORTH BAY. WILL BE TAKING A CLOSER LOOK AT THIS
NEXT SYSTEM ONCE THE CURRENT ONE COMES TO AN END.

&&

AVIATION...AS OF 10:20 PM PST THURSDAY...SATELLITE AND RADAR CONTINUE
TO INDICATE AN IMPRESSIVE SOUTHWESTERLY FETCH OF MOISTURE STREAMING
IN OVER THE FORECAST AREA ASSOCIATED WITH A STRONG UPPER LEVEL EPAC
TROUGH.

FREEZING LEVELS WILL LOWER AND INSTABILITY WILL STEADILY INCREASE
THROUGH THE EVENING AND OVERNIGHT INTO FRIDAY MORNING. EAST BOUND
COLD POOL OF AIR ALOFT WITH THE TROUGH WILL LEAD TO GREATER AIR
MASS INSTABILITY AS SOON AS 06Z-09Z (10 PM - 1 AM) TIMEFRAME TONIGHT.
THE FOCUS THIS SHIFT WILL INCLUDE TURNING TO THE COASTAL WATERS
ENVIRONMENT AS T-STORM DEVELOPMENT IS FAVORED THERE MOSTLY DUE TO
STEEPER TEMP LAPSE RATES OVER A LARGE AREA OF ABOVE NORMAL SEA SURFACE
TEMPS.

MVFR/VFR IS FORECAST FOR THE PERIOD WITH HEAVY SHOWERS AND AS MENTIONED
ABOVE T-STORM DEVELOPMENT OVER THE COASTAL WATERS. T-STORMS MAY BRIEFLY
SHOW DEEPER LAYERED ROTATION PRIOR TO MAKING LAND FALL. T-STORMS CELLS
THAT MAKE IT TO LAND SHOULD DISSIPATE MORE QUICKLY.

VICINITY OF KSFO...MVFR/VFR. MODERATE TO HEAVY RAIN OVERNIGHT. RAIN
TAPERS OFF TO SHOWERS AFTER MIDNIGHT.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MVFR/VFR. MODERATE TO HEAVY RAIN OVERNIGHT.
RAIN TAPERS OFF TO SHOWERS BY EARLY FRIDAY MORNING.

&&

&&

.MARINE...AS OF 03:31 PM PST THURSDAY...WINDS ARE EXPECTED TO
BECOME MORE WESTERLY ACROSS A MAJORITY OF THE COASTAL WATERS THIS
EVENING AS TODAY'S COLD FRONT CONTINUES TO MOVE ONSHORE. GALE
FORCE WINDS ARE STILL ANTICIPATED THIS EVENING SOUTH OF PT SUR.
PERIODS OF HEAVY PRECIPITATION REMAIN A POSSIBILITY OVERNIGHT. A
LARGE WEST SWELL CONTINUES TO MOVE THROUGH THE WATERS CREATING
HAZARDOUS SEAS WHICH ARE ANTICIPATED TO PERSIST THROUGH FRIDAY
AFTERNOON.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...FLASH FLOOD WATCH...SF AND MONTEREY BAY REGION
             HIGH SURF ADVISORY...COASTLINE SONOMA COUNTY TO MONTEREY COUNTY
             SCA...MONTEREY BAY
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PT ARENA TO PT REYES 10-60 NM
             SCA...PT REYES TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PINOS 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR

&&

PUBLIC FORECAST: CW
AVIATION: CANEPA
MARINE: LARRY

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 11, 5:42 AM PST, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
542 AM PST THU DEC 11 2014

CAZ006-505>513-516>518-528>530-120100-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
542 AM PST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AND THURSDAY NIGHT

A POWERFUL PACIFIC STORM SYSTEM WILL BRING HEAVY RAIN AND THE
POTENTIAL FOR STRONG DAMAGING WINDS THROUGH THURSDAY EVENING.

* HIGH WIND WARNING IN EFFECT FOR THE ENTIRE REGION *

* FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE REGION *

* HIGH SURF ADVISORY ALONG THE COAST *

* FOR A DETAILED VIEW OF THE HAZARDS...PLEASE VISIT
  HTTP://WWW.WEATHER.GOV/MONTEREY/HAZARDS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND ISOLATED THUNDERSTORMS FRIDAY. DRY WEATHER RETURNS
SATURDAY THROUGH THE DAYLIGHT HOURS OF SUNDAY. LIGHT TO MODERATE
RAIN RETURNS SUNDAY NIGHT INTO MONDAY WITH SHOWERS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 11, 4:56 PM PST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
456 PM PST THU DEC 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLOOD            5 W MILL VALLEY         37.90N 122.64W
12/11/2014                   MARIN              CA   DEPT OF HIGHWAYS

            HIGHWAY 1 CLOSED FROM PANORAMIC HIGHWAY TO MUIR WOODS DUE
            TO FLOODING

&&

ACROSS
Local storm report, Dec 11, 5:00 PM PST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
500 PM PST THU DEC 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            1 S BERKELEY            37.85N 122.29W
12/11/2014                   ALAMEDA            CA   BROADCAST MEDIA

            ASHBY AVENUE RAILWAY UNDERPASS NEAR INTERSTATE 80
            FLOODED. THREE CARS STRANDED.

&&

ACROSS
Local storm report, Dec 11, 5:06 PM PST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
506 PM PST THU DEC 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            5 SSW CASTRO VALLEY     37.64N 122.10W
12/11/2014                   ALAMEDA            CA   DEPT OF HIGHWAYS

            MULTIPLE LANES OF CA-92 BEFORE I-880 BLOCKED DUE TO
            FLOODING

&&

ACROSS
Local storm report, Dec 11, 6:04 PM PST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
604 PM PST THU DEC 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            4 NNW ROHNERT PARK      38.40N 122.74W
12/11/2014                   SONOMA             CA   BROADCAST MEDIA

            PARKING LOT OF ELSIE ALLEN HIGH SCHOOL FLOODED

&&

ACROSS
Local storm report, Dec 11, 6:54 PM PST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
654 PM PST THU DEC 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLOOD            3 SSE SONOMA            38.25N 122.44W
12/11/2014                   SONOMA             CA   DEPT OF HIGHWAYS

            CA-121 AT SCHELLVILLE ROAD IN SONOMA CLOSED DUE TO
            FLOODING

&&

ACROSS
Local storm report, Dec 11, 6:55 PM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
655 PM PST THU DEC 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLOOD            4 NE HEALDSBURG         38.67N 122.82W
12/11/2014                   SONOMA             CA   DEPT OF HIGHWAYS

            CA-128 CLOSED BETWEEN CANYON RD AND ALEXANDER VALLEY RD
            DUE TO FLOODING

&&

ACROSS

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 4:31 PM PSTAreal Flood AdvisoryMTRNapa, Sonoma119 min
Dec 11, 5:04 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz116 min
Dec 11, 5:51 PM PSTFlash Flood WarningMTRMonterey4 hr
Dec 11, 6:13 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, City and County of San Francisco, San Mateo, Santa Clara3 hr
Dec 11, 6:17 PM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Clara, Santa Cruz3 hr
Dec 11, 6:45 PM PSTFlash Flood WarningMTRMonterey2 hr
Dec 11, 6:54 PM PSTAreal Flood AdvisoryMTRMarin, Sonoma6 hr
Dec 11, 7:03 PM PSTAreal Flood AdvisoryMTRMonterey, San Benito, Santa Clara, Santa Cruz117 min
Dec 11, 8:42 PM PSTFlash Flood WarningMTRMonterey2 hr
Dec 11, 9:16 PM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Monterey, San Benito, City and County of San Francisco, San Mateo and 2 more3 hr
Dec 11, 9:43 PM PSTFlash Flood WarningMTRMonterey2 hr
Dec 12, 8:53 AM PSTAreal Flood AdvisoryMTRMarin, Napa, Sonoma12 hr
Dec 12, 9:03 AM PSTAreal Flood AdvisoryMTRAlameda, Contra Costa, Marin, Monterey, San Benito, City and County of San Francisco and 3 more18 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.